Getty Images Image by: Getty Images
If you have a close family member or friend with such an allergy, you’re likely prepared in case accidentally eat that food.
But if you don’t have someone with an allergy in your life, would you know what to do if you saw someone start to sputter and reach for their epinephrine pen or "auto-injector"?
A new survey has found 50 percent of Canadians don’t know how to recognize the severe allergic reaction known as anaphylaxis. And 63 percent say they wouldn’t know exactly what to do in this situation – especially when it comes to epinephrine pens.
The Ipsos Reid survey also found that 39 percent of us say we’d be "terrified of injecting someone with an auto-injector incorrectly and hurting or harming the individual."
The two most severe symptoms of anaphylaxis are having trouble breathing, due to the swelling of the airways and experiencing a major drop in blood pressure, which can cause dizziness and loss of consciousness. Both can lead to death if not treated promptly.
Epinephrine, otherwise known as the hormone adrenaline, works to open the airway and improve blood pressure by counteracting the body’s reaction to the allergen.
When it comes to children, much of this awareness falls to schools, where kids spend a lot of their time.
Although Ontario adopted Sabrina’s Law in 2006 to protect anaphylactic students (and, more recently, a new bill did the same for asthmatic students), some critics say students still aren’t totally safe because they’re not always allowed constant access to medical devices and other treatments while in school.
As André Picard writes in the Globe and Mail, "... in many Canadian schools, it is routine procedure to strip children of their asthma inhalers, epinephrine injectors, insulin, blood products, attention deficit hyperactivity disorder medication and so on. They must be locked in the principal’s office or kept in lockers for 'safety' reasons."
As part of Food Allergy Awareness Month, auto-injector manufacturer Allerject, which commissioned the Ipsos Reid survey, is sharing a list of six steps we’d all do well to remember. (They’re also useful tips in other cases of anaphylaxis, such as wasp and bee allergies.)
What to do if someone with a food allergy is experiencing anaphylaxis
- Lie the person on his/her back.
- Inject epinephrine in the outer side of the mid-thigh with an auto-injector while following the manufacturer’s instructions
- Call 911. Tell them that the individual is in anaphylactic shock and the cause of it (if known).
- While waiting for emergency services, keep the person lying on his back and elevate his legs or place him in a comfortable position if he is having trouble breathing or vomits.
- If symptoms increase or persist after 15 minutes, administer a second dose of epinephrine, ideally on the other thigh or somewhere else on the same thigh.
- Keep the used auto-injector in a safe place and note the time of the injection.
Read these six tips once and you should have it down.
Read on for more on what it’s like to live with food allergies and how to plan your travel when you have food allergies.